Mississippi, 2008Flash Flood and Hail in Mississippi, March 29 to 30, 2008
March 29 to 30, 2008 · NWS JAN · 3 events in 3 counties and zones
The airmass across the region for late March was more representative of late May as storms developed during the heat of the day and moved slowly. A couple storms became severe producing hail with others producing locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The airmass across the region for late March was more representative of late May as storms developed during the heat of the day and moved slowly. A couple storms became severe producing hail with others producing locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 29, 10:40 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 29, 10:40 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1140 AM CDT SAT MAR 29 2008
.DISCUSSION...LATEST SURFACE ANALYSIS STILL SHOWS THE STALLED
FRONTAL BOUNDARY SOUTH OF NATCHEZ BUT STRETCHING TO JUST NORTH OF
JACKSON AND NORTH OF MERIDIAN. TEMPERATURES ALONG AND SOUTH OF THE
FRONT WERE RUNNING IN THE 70S WHILE MID TO LOWER 60S WERE NOTED
NORTH OF THE BOUNDARY. GREENVILLE AND GOLDEN TRIANGLE WERE STILL
REPORTING TEMPERATURES IN THE MID 50S AT 11 AM WHILE HATTIESBURG IS
IN THE UPPER 70S. HAVE ADJUSTED TEMP CURVES AND MAX TEMPERATURE
FORECAST SEVERAL DEGREES COOLER IN THE WEST AS WAA WILL BE A LITTLE
SLOWER AND CURRENT CLOUDS AND RAIN WILL HINDER INSOLATION THROUGH
THE AFTERNOON. SATELLITE IMAGERY/RUC ANALYSIS HAS A SHORTWAVE OVER
THE WESTERN PORTIONS OF THE CWA. A DISTINCT CYCLONIC CIRCULATION CAN
BE SEEN OVER SW MISSISSIPPI VIA REGIONAL RADAR IMAGERY. WITH WAA
INCREASING FROM THE SW THIS AFTERNOON AND THE BOUNDARY LIFTING
NORTHWARD...EXPECT CONVECTION TO BEGIN INCREASING OVER THE NORTHEAST
HALF OF THE CWFA. A FEW STRONG THUNDERSTORMS ARE STILL EXPECTED AND
MAINLY IN VICINITY OF THE BOUNDARY. UPDATES HAVE BEEN POSTED.
&&
.AVIATION...MVFR TO IFR FLIGHT CATEGORIES HAVE HUNG ON A LITTLE
LONGER THAN EXPECTED THIS MORNING. IFR CEILINGS WILL CONTINUE IN THE
NORTHWEST THROUGH 19Z BEFORE IMPROVING TO MVFR CONDITIONS. MVFR
CONDITIONS ARE EXPECTED TO PREVAIL REMAINDER OF AREA THROUGH 20Z
BEFORE CEILINGS RISE ABOVE 3000FT. AN AREA OF RAIN OVER THE
SOUTHWEST WILL SPREAD EAST THROUGH THE AFTERNOON. ALTHOUGH NO
THUNDERSTORMS HAVE DEVELOPED THIS MORNING...ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE THIS AFTERNOON OVER THE WHOLE AREA. THIS
ACTIVITY WILL MAINLY BE DRIVEN BY DAYTIME HEATING...SO IT SHOULD
DIE OFF BY THE EVENING HOURS. PATCHY FOG WILL AGAIN BE POSSIBLE
TONIGHT...WHICH COULD BRING MVFR FLIGHT CATEGORIES BACK TO THE AREA
FOR THE END OF THE FORECAST PERIOD.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
22
Hazardous weather outlook, Mar 29, 3:14 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
414 AM CDT SAT MAR 29 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
300915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
414 AM CDT SAT MAR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY FOR
AREAS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. THE STRONGEST
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE SCATTERED ACROSS THE NORTHERN HALF OF THE
AREA BETWEEN LATE MORNING AND MID AFTERNOON BEFORE DISSIPATING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
14
In the hours before
Special weather statement, Mar 29, 1:14 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
214 PM CDT SAT MAR 29 2008
MSZ072-073-292015-
LAMAR MS-MARION MS-
214 PM CDT SAT MAR 29 2008
...STRONG STORMS MOVING ACROSS MARION AND LAMAR COUNTIES...
A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM HOLLY SPRINGS TO 3
MILES SOUTH OF PINEBUR AT 214 PM CDT...MOVING EAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN LAMAR AND MARION COUNTIES...INCLUDING THE CITIES OF
COLUMBIA...KOKOMO...SANDY HOOK AND WEST HATTIESBURG...SHOULD MONITOR
THESE STORMS CLOSELY.
AEC
Special weather statement, Mar 29, 1:57 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
257 PM CDT SAT MAR 29 2008
MSZ074-292055-
FORREST MS-
257 PM CDT SAT MAR 29 2008
...CLUSTER OF STRONG STORMS MOVING INTO FORREST COUNTY AND WILL
AFFECT THE HATTIESBURG AREA...
A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 8 MILES WEST OF
RAWLS SPRINGS TO 10 MILES NORTHWEST OF ROCK HILL AT 255 PM
CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN FORREST COUNTY...INCLUDING THE CITIES OF HATTIESBURG AND
PETAL...SHOULD MONITOR THESE STORMS CLOSELY.
AEC
Special weather statement, Mar 29, 2:22 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT SAT MAR 29 2008
MSZ073-292105-
LAMAR MS-
322 PM CDT SAT MAR 29 2008
...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN LAMAR COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
30 TO 40 MPH WINDS WAS LOCATED 5 MILES WEST OF BAXTERVILLE AT 322 PM
CDT...MOVING EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN LAMAR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
WILKINSON
Hail, Lamar
- When
- March 29, 2:37 PM CST to 2:40 PM CST
- Where
- Lamar County, 1.38 mi S of Baxterville to 3.88 mi NW of Lumbertn Bass Mem Ar
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 31.060, -89.600
Dime to quarter sized hail fell just south of Baxterville. A few vehicles were dented by the hail.
Flash Flood, Grenada
- When
- March 30, 3:50 PM CST to 5:00 PM CST
- Where
- Grenada County, 1.82 mi WNW of Tie Plant to 0.79 mi S of Futheyville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.744, -89.827
Locally heavy rain caused 10 to 12 streets to flood around Grenada. Some areas, where creeks crossed roads, had water deep enough where boats were needed.
Hail, Montgomery
- When
- March 30, 4:28 PM CST to 4:39 PM CST
- Where
- Montgomery County, 2.8 mi WSW of Sawyer to 3 mi NE of Winona
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.508, -89.766
Nickel to quarter sized hail fell just north of Winona.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, March 29 to 31, 20081 death · 22 injured · 11 events
- Flash Flooding and Hail in Texas, March 29, 2008$650,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Texas, March 29 to 31, 2008$164,000 · EF0 · 24 events
- Flash Flood and Hail in Texas, March 29, 2008$250,000 · 1.5 in hail · 6 events
- Winter Storm in Montana, March 29, 200810 events
- Flash Flood and Hail in Arkansas, March 29 to 30, 20081 in hail · 9 events
- High Wind in Montana, March 29, 200852 kt wind · 3 events
- High Wind in Minnesota, March 29, 200856 kt wind · 3 events
- Frost and Freeze in Oregon, March 29, 20082 events
- High Wind in Wyoming, March 29, 200866 kt wind · 2 events
- Hail in Georgia, March 29, 20080.75 in hail · 2 events
- Winter Storm in Alaska, March 29 to 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91043, 91113, 91129.